Nonlinear Dynamics

, Volume 78, Issue 3, pp 1629–1643 | Cite as

A pseudo-stable structure in a completely invertible bouncer system

  • Mantas Landauskas
  • Minvydas Ragulskis
Original Paper


It is shown that a pseudo-stable structure of non-asymptotic convergence may exist in a completely invertible bouncing ball model. Visualization of the pattern of H-ranks helps to identify this structure. It appears that this structure is similar to the stable manifold of non-invertible nonlinear maps which govern the non-asymptotic convergence to unstable periodic orbits. But this convergence to the unstable repeller of the bouncing ball problem is only temporary since non-asymptotic convergence cannot exist in completely invertible maps. This nonlinear effect is exploited for temporary stabilization of unstable periodic orbits in completely reversible nonlinear maps.


Bouncing ball model Rank Manifold Convergence 



Financial support from the Lithuanian Science Council under project No. MIP-100/2012 is acknowledged.


  1. 1.
    Broer, H.W., Osinga, H.M., Vegter, G.: Algorithms for computing normally hyperbolic invariant manifolds. Z. Angew. Math. Phys. 48(3), 480–524 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Chirikov, B.V.: A universal instability of many-dimensional oscillator systems. Phys. Rep. 52(5), 263–379 (1979)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dellnitz, M., Hohmann, A.: A subdivision algorithm for the computation of unstable manifolds and global attractors. Numer. Math. 75(3), 293–317 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Everson, R.: Chaotic dynamics of a bouncing ball. Phys. D: Nonlinear Phenom. 19(3), 355–383 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fermi, E.: On the origin of the cosmic radiation. Phys. Rev. 75(8), 1169–1174 (1949)CrossRefzbMATHGoogle Scholar
  6. 6.
    Goodman, R.H., Wrbel, J.K.: High-order bisection method for computing invariant manifolds of two-dimensional maps. Int. J. Bifurc. Chaos 21(7), 2017 (2011)CrossRefzbMATHGoogle Scholar
  7. 7.
    Guckenheimer, J., Holmes, P.J.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, Berlin (1983)CrossRefzbMATHGoogle Scholar
  8. 8.
    Guo, Y., Luo, A.C.J.: Analytical predication of complex motion of a ball in a periodically shaken horizontal impact pair. J. Comput. Nonlinear Dyn. 7(2), 021001–021009 (2011)Google Scholar
  9. 9.
    Hilborn, R.C.: Chaos and Non-linear Ddynamics. Oxford University Press, Norfolk (2000)CrossRefGoogle Scholar
  10. 10.
    Hobson, D.: An efficient method for computing invariant manifolds for planar maps. J. Comput. Phys. 104(1), 14–22 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Holmes, P.J.: The dynamics of repeated impacts with a sinusoidally vibrating table. J. Sound Vib. 84(2), 173–189 (1982)CrossRefzbMATHGoogle Scholar
  12. 12.
    Hongler, M.O., Cartier, P., Flury, P.: Numerical study of a model of vibro-transporter. Phys. Lett. A 135(2), 106–112 (1989)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hongler, M.O., Figour, J.: Periodic versus chaotic dynamics in vibratory feeders. Helv. Phys. Acta 62(1), 68–81 (1989)MathSciNetGoogle Scholar
  14. 14.
    Hutt, A.: Additive noise may change the stability of nonlinear systems. EPL 84(3), 34003–34008 (2008)Google Scholar
  15. 15.
    Joseph, S.K., No, I.P.M., Sanjuán, M.A.F.: Effect of the phase on the dynamics of a perturbed bouncing ball system. Commun. Nonlinear Sci. Numer. Simulat. 17(8), 3279–3286 (2012)CrossRefGoogle Scholar
  16. 16.
    Kostelich, E.J., Yorke, J.A., Zhiping, Y.: Plotting stable manifolds: error estimates and noninvertible maps. Phys. D: Nonlinear Phenom. 93(3–4), 210–222 (1996) Google Scholar
  17. 17.
    Kowalik, Z.J., Franaszek, M., Pierański, P.: Self-reanimating chaos in the bouncing-ball system. Phys. Rev. A 37(10), 4016–4022 (1988)Google Scholar
  18. 18.
    Krauskopf, B., Osinga, H.: Growing 1D and quasi-2D unstable manifolds of maps. J. Comput. Phys. 146(1), 404–419 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Landauskas, M., Ragulskis, M.: Clocking convergence to a stable limit cycle of a periodically driven nonlinear pendulum. Chaos 22(3), 1054–1500 (2012)CrossRefGoogle Scholar
  20. 20.
    Landauskas, M., Ragulskis, M.: Clocking convergence to Arnold tongues—the H-rank approach. AIP Conf. Proc. 1558, 2457–2460 (2013)CrossRefGoogle Scholar
  21. 21.
    Lichtenberg, A.J., Lieberman, M.A., Cohen, R.H.: Fermi acceleration revisited. Phys. D: Nonlinear Phenom. 1(3), 291–305 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lieberman, M.A., Lichtenberg, A.J.: Stochastic and adiabatic behavior of particles accelerated by periodic forces. Phys. Rev. A 5(4), 1852–1866 (1972)CrossRefGoogle Scholar
  23. 23.
    Luo, A.C., Han, R.P.: The dynamics of a bouncing ball with a sinusoidally vibrating table revisited. Nonlinear Dyn. 10(1), 1–18 (1996)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Luo, A.C.J., Guo, Y.: Vibro-impact Dynamics. Wiley, Hoboken (2013)CrossRefGoogle Scholar
  25. 25.
    Moore, G., Hubert, E.: Algorithms for constructing stable manifolds of stationary solutions. IMA J. Numer. Anal. 19(3), 375–424 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Nusse, H.E., Yorke, J.A.: Dyn.: Numer. Explor. Springer, New York (1998)Google Scholar
  27. 27.
    Pierański, P., Mal/ecki, J.: Noisy precursors and resonant properties of the period-doubling modes in a nonlinear dynamical system. Phys. Rev. A 34(1), 582–590 (1986)CrossRefGoogle Scholar
  28. 28.
    Pustilnikov, L.D.: On Ulam’s problem. Theor. Math. Phys. 57, 1035 (1983)CrossRefGoogle Scholar
  29. 29.
    Ragulskis, M., Navickas, Z.: The rank of a sequence as an indicator of chaos in discrete nonlinear dynamical systems. Commun. Nonlinear Sci. Numer. Simulat. 16(7), 2894–2906 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Wiesenfeld, K., Tufillaro, N.B.: Suppression of period doubling in the dynamics of a bouncing ball. Phys. D: Nonlinear Phenom. 26(1–3), 321–335 (1987)CrossRefzbMATHGoogle Scholar
  31. 31.
    Zaslavsky, G.: The simplest case of a strange attractor. Phys. Lett. A 69(3), 145–147 (1978)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Research Group for Mathematical and Numerical Analysis of Dynamical SystemsKaunas University of Technology KaunasLithuania
  2. 2.Research Group for Mathematical and Numerical Analysis of Dynamical SystemsKaunas University of Technology KaunasLithuania

Personalised recommendations